Unintentional weight loss is a common reason for referral to the gastroenterology out-patient department. We describe a middle aged man, recently diagnosed with antiphospholipid syndrome and with suspected pancreatic insufficiency, referred for investigation of unintentional weight loss of 30 kg over two years, exacerbated by a bout of Campylobacter gastroenteritis. Upper gastrointestinal endoscopy and colonoscopy were normal. Further examination and review of previous ‘normal' blood tests, raised suspicion of an endocrine cause. This was confirmed with a short Synacthen test. He responded well to treatment. His adrenal insufficiency was probably caused by the combination of antiphospholipid syndrome and infection-induced dehydration.
HistoryA 49-year-old man was seen in the medical assessment unit with a history of a swollen left calf. There was no history of recent trauma nor of immobility. Apart from mild gout, he was fit and well. He was an ex smoker and drank alcohol occasionally. Doppler of the left calf confirmed a left deep venous thrombosis (DVT) and he was commenced on low-molecular weight heparin and warfarin.
Three months later he was re-admitted with an increasingly painful, swollen left leg. His INR was 2.7 and had been well controlled. A repeat doppler confirmed extension of the DVT. A haematology review advised maintaining the INR within a higher range (3-4) and later confirmed that he had underlying activated protein C resistance due to a strong lupus anticoagulant. He also had positive anticardiolipin antibodies > 120GPLU/ml(<10), a positive antinuclear antibody 1/400, and negative anti dsDNA antibodies. On this basis he was diagnosed as having Antiphospholipid Syndrome and was advised to stay on life-long warfarin.
Six months after his initial presentation he was admitted with vomiting and a pyrexia. He had had severe diarrhoea the previous week and had become dehydrated, as confirmed by his bloods ( urea 14.2 mmol/L , creatinine 240*mol/L). Campylobacter gastroenteritis was confirmed on stool culture and he made a rapid recovery.
On follow up in the General Medical clinic he complained of non-specific symptoms; feeling cold and lethargic, anorexia with associated weight loss, mild dyspepsia and symptoms suggestive of Raynauds phenomenon. His weight had dropped from 98 kg to 89 kg in 9 months. A full screen of blood tests including tumour markers were all normal. His chest X ray was unremarkable. However his thyroid function tests were mildly abnormal, with an elevated thyroid stimulating hormone (TSH) of 6.84mU/L (0.35-5.5) a normal free thyroxine (T4) of 9.4 pmol/L (9.8-23.1) and elevated antithyroid peroxidase antibodies of 664 IU/ml (8-50). A diagnosis of hypothyroidism was made, he was commenced on thyroxine replacement and his dose titrated.
He continued to be followed in the General Medical clinic and 18 months after his presenting DVT his weight loss had continued (now 70 kg) and he had mild dyspepsia. An endoscopy confirmed oesophagitis ; duodenal biopsies were normal. He was treated with a proton pump inhibitor for his dyspeptic symptoms.
Concern centred on his weight loss and a pancreolauryl test was performed. The T/K quotient was reported as 15%, consistent with exocrine pancreatic failure. He was commenced on Creon and referred to us for a gastroenterological opinion.
When we saw him in the gastroenterology clinic, 20 months after his initial presentation with a DVT, he had the following working diagnoses:
Exocrine pancreatic failure Anti phospholipid syndrome Hypothyroidism Raynauds phenomenon Oesophagitis
His main complaint at this time was his weight loss (which had persisted despite the Creon 10 000) (Solvay Healthcare Ltd, Southampton, UK) He was re-examined once again. Essentially the examination was unremarkable apart from mildly pigmented lips and palms and a slight postural drop (110/70 to 100/60).
All ‘routine' blood tests and a chest X-ray were repeated and reported as normal. He had a normal colonoscopy and barium follow-through. A CT abdomen was carried out. This was reported as showing normal liver, kidneys and pancreas, patent portal and splenic veins and borderline enlargement of the spleen. Comment was made on coincidental mildly enlarged adrenals.
His blood tests were reviewed again in view of his postural drop in blood pressure and his pigmented lips and palms.
A diagnosis of adrenal insufficiency was made from the clinical signs, supported by the urea and electrolytes which show a borderline/low sodium and a potassium often towards the upper limit of the normal range.
The diagnosis was confirmed by a Short Synacthen (tetracosactrin) test in which his baseline cortisol level was 0 nmol/L and 30 minutes after administration of the Synacthen there was still no detectable cortisol present. He also had an adrenocortocotropic hormone (ACTH) level of 664 GPLU/ml (normal range 8-50). His adrenal 21-OHase autoantibodies were negative.
ManagementHe was commenced on oral hydrocortisone and fludrocortisone and symptomatically improved quickly.
OutcomeA year later his weight was up to 90 kg, he had no demonstrable postural drop in blood pressure and was feeling well.
He is maintained on warfarin, hydrocortisone and fludrocortisone. The thyroxine and Creon have been stopped.
It is felt that this gentleman's antiphospholipid syndrome has predisposed him to both arterial and venous thromboses. He is likely to have suffered bilateral adrenal infarcts when he developed campylobacter associated diarrhoea and vomiting which caused him to become dehydrated in turn leading him to develop adrenal insufficiency.
The short synacthen test confirmed the diagnosis readily in this case, although the interpretation of these tests is not always as straightforward - occasionally an inappropriate serum cortisol for the clinical situation should raise the possibility of adrenal insufficiency .
The prevalence of chronic primary adrenal insufficiency (Addison's disease) has been reported to be 39 to 60 per million  making it a relatively common endocrinopathy. Metastatic tumour, TB infection, lymphoma and amyloid are all well described as causing adrenal insufficiency as are haemochromatosis and intra adrenal haemorrhage (Waterhaus- Friedericksen syndrome), classically found in meningococcal scepticaemia.
However hypoadrenalism in association with antiphospholipid syndrome is well recognized and APS is thought to be the second commonest cause (accounting for about 15% of cases) after autoimmune disease, which accounts for 70% of all cases .
In our case the antiphospholipd syndrome was primary, that is, not in the context of any other recognized disease, and is reported most commonly in young to middle aged adults who often, as in our case, have detectable anti cardiolipin antibodies. If thromboses have occurred life long warfarin is mandatory .
APS can have widespread sequelae, adrenal insufficiency being the most common endocrine manifestation  leading to multisystem signs and symptoms including those of the gastrointestinal tract. Our patient appears fairly typical of those described in the literature. A recent review gave an average age of 43, more than 50% were male and over half described gastrointestinal symptoms .
In our case non-specific bilateral adrenal enlargement was reported on the abdominal CT scan, although in the literature adrenal haemorrhage is more commonly reported in such patients .
Interestingly there is no reported increase in thyroid disease in those with APS. Thyroxine replacement on our patient was quickly stopped on the advice of the edocrinologists as such a marginally raised TSH in the context of a normal circulating T4 is a relatively common clinical finding.
The creon was also stopped as it was felt the Pancreolauryl test was a false positive result. There are a number of possible reasons for this; probably the most common being incomplete collection of urine samples.The fact his weight continued to rise after stopping the creon supports the fact he did not have clinical evidence of pancreatic exocrine failure.
The long-term outcome of such patients appears good if maintained on warfarin. 91% of those who were anticoagulated were fit and well two years later (the limit of the study) .
It is vital that non-gastroenterological causes are not over looked in the investigation of patients with what initially appear to be gastroenterological symptoms. Even marginal blood test abnormalities can be a manifestation of endocrine problems.
This article was first published on GastroHep.com in 2007.
1. Smith J.C, Siddique H and Corrall R.J.M. Misinterpretation of serum cortisol in a patient with hyponatraemia. British Medical Journal 2004; 328: 215-6.
2. Delkers W.Adrenal Insufficiency. New England Journal of Medicine 1996; 335: 1206-12.
3. Gezer S Antiphospholipid Syndrome. Dis Mon 2003 Dec; 49(12): 696-74.
4. Uthman I, Salti I and Khamashta M. Endocrinologic Manifestations of the Anti phospholipid Syndrome. Lupus 2006; 15(8): 485-9.
5. Espinosa G et al. Adrenal involvement in the anti phospholipid syndrome: clinical and immunlogical characteristics of 86 patients. Medicine 2003 (Mar); 82(2): 106-18.
This article was first published on GastroHep in January 2007.